Wyoming, 2021High Wind in Wyoming, February 18 to 19, 2021
February 18 to 19, 2021 · NWS CYS · 6 events in 6 counties and zones
High winds began late in the afternoon across the North Snowy Range Foothills before ramping up across the rest of the wind prone and adjacent areas in southeastern Wyoming on the 19th. Highest wind gust reported was a Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne with 80 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds began late in the afternoon across the North Snowy Range Foothills before ramping up across the rest of the wind prone and adjacent areas in southeastern Wyoming on the 19th. Highest wind gust reported was a Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne with 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 4:26 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 18, 4:26 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Thu Feb 18 2021
.SHORT TERM...(Today through Friday night)
Issued at 316 AM MST Thu Feb 18 2021
A few light snow showers remain along the Colorado-Wyoming border,
along and just east of the I-25 corridor this morning. Should see
these snow showers tapper off in the next hour or two. Went ahead
and cancelled the Winter Headlines along the I-80 corridor between
Cheyenne and Laramie with the snow showers largely over. However,
behind the passing shortwave, areas of low clouds and fog, dense
at times, have developed across the central and southern
Panhandle, and along I-80 between Cheyenne and areas west to
Rawlins. A few areas are flirting with Dense Fog Advisory
thresholds, sop will monitor further development should the
headline need to be issued. Even still, model guidance indicates
that fog should diminish by midmorning.
The active weather continues in the short-term with many
forecasting challenges as southeast Wyoming and the western
Nebraska Panhandle sit under the influence of a northwesterly flow
aloft behind the exiting shortwave. Today will generally be quiet,
with some clearing, until this afternoon, as surface gradients
tighten along the Laramie Range and to the north of the Snowy
Mountains; this feature will combine with a 700-800 mb 60 kt jet,
strong subsidence and steep lapse rates for a strong wind event
for southeast Wyoming's wind-prone corridors with gusts to 70 mph,
while also brining widespread gusty winds to the remainder of the
region through Friday afternoon. Additionally, a mountain-top
inversion will then allow for a mountain wave break, Friday
morning through afternoon, expanding the area of High Winds to the
lee-side of the Snowy and Laramie Ranges. This is effect the
cities of Cheyenne, Laramie and Wheatland, especially Friday mid-
day with gusts to 60 mph. High Wind Warnings are in place for the
effected areas.
Gusty winds region-wide could cause nuisance driving conditions
this afternoon through Friday afternoon due to blowing and
drifting snow with a light surface snowpack still in place across
the High Plains and adjacent High Terrain. Blowing and drifting
snow will especially be an issue along the I-80 corridor between
Rawlins and Laramie, where additional light snowfall is expected
overnight tonight and tomorrow. Snow should be light, so don't
anticipate near-blizzard conditions, though that areas has a
propensity to overachieve so will have to keep an eye on the
area. Also expect isolated light snow showers along the I-80
corridor along and east of the Laramie Range under the
northwesterly flow.
Winds and hazardous conditions will tapper Friday night as upper
level winds become zonal ahead of the next trough.
.LONG TERM...(Saturday through Wednesday)
Issued at 316 AM MST Thu Feb 18 2021
Shortwave ridging will be...short-lived early Saturday as most
guidance is pretty set on a trough over the Great Basin approaching
our area delaying our warmup an few more days. This fairly
progressive system will bring chance for snowfall across much
portions of the CWA Saturday afternoon and evening. Moist upslope
flow will support most snow to fall in the Sierra Madre and Snowy
Ranges, while adjacent plains could see upwards of an inch or two.
Latest NBM guidance suggests QPF interquartile range of 0.08" to
0.32" for this event in the Sierra Madres with 15 to 17:1 ratios
likely. Currently, this is on the low end of Advisory criteria for
the mountains, but still may warrant headlines in the coming days.
Other area of concern will be the North Snowy Range Foothills as the
front passes through shifting wind directions more northwesterly
providing more upslope flow for the Arlington/Elk Mountain area
along Interstate 80. Hazardous travel conditions are a possibility
Saturday night for those traveling between Laramie and Rawlins.
Sunday looks to be slightly cooler with the cold frontal passage
with highs mostly in the upper-20s and 30s, but the warm up begins
Monday along with the return of strong winds. Highs will reach the
mid-40s Monday and Tuesday, possibly even reach 50 in the southern
Nebraska Panhandle as 700mb temperatures climb to around -5C to 0C.
With these warmer temperatures, also returns stronger winds.
Pressure gradients along the Laramie Range look to tighten back up
as 700mb CAG-CPR height gradients rise to 65-70m around midnight
Monday and continue through early Tuesday as the area remains in the
right exit of a 250mb jet. Local guidance is favoring high wind
potential at this time, but will need to continue to monitor these
trends heading into the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 421 PM MST Thu Feb 18 2021
Wyoming TAFS...VFR, with occasional IFR at Rawlins until 04Z.
Wind gusts to 30 knots at Rawlins until 13Z Friday, then gusts to
42 knots. Wind gusts to 26 knots at Laramie and Cheyenne until
03Z, then gusts to 40 knots after 15Z Friday.
Nebraska TAFS...VFR.
&&
.FIRE WEATHER...
Issued at 316 AM MST Thu Feb 18 2021
Cold temperatures and light snowfall will continue a period of
low fire concerns. Temperatures will rise back up to
near normal this weekend and slightly above normal early next
week with strong winds over southeast Wyoming.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM Friday to 5 AM MST Sunday for
WYZ112-114.
High Wind Warning until 5 PM MST Friday for WYZ106-110-116-117.
Winter Weather Advisory until 5 PM MST Friday for WYZ110.
High Wind Warning from 9 AM to 5 PM MST Friday for WYZ107-115-
118.
NE...None.
&&
SHORT TERM...AB
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...ABHazardous weather outlook, Feb 18, 5:07 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MST Thu Feb 18 2021
WYZ106-107-110-115>118-191215-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
507 AM MST Thu Feb 18 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Foggy conditions this morning will lift by mid-morning. Strong
winds begin this afternoon across the wind-prone corridors of
southeast Wyoming, mainly impacting high-profile vehicles.
Winds will cause blowing and drifting snow, leading to slick road
conditions.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow showers overnight and tomorrow will lead to reduced
visibilities, less than a mile at times, generally west of the
I-25 corridor. High Winds continue for the wind-prone areas of
southeast Wyoming; wind gusts to 60 mph will spill into the
Laramie Valley and the High Plains Friday morning through
afternoon. Blowing and drifting snow impacts will continue, as
well as blowover risk. Next wind event begins Sunday.
.Spotter information statement...
Spotter activation will not be necessary.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>114-119-
191215-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
507 AM MST Thu Feb 18 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Foggy conditions, dense at times, will lift by mid-morning. Winds
will cause blowing and drifting snow west of the I-25 corridor,
leading to slick road conditions.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winds will cause blowing and drifting snow region-wide, leading
to slick road conditions Friday. Warming expected this weekend and
next week.
.Spotter information statement...
Spotter activation will not be necessary.
High Wind, North Snowy Range Foothills
- When
- February 18, 6:38 PM MST to February 19, 1:08 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Arlington measured the reported gust while several other WYDOT sensors measured high winds during this stretch into the upper 60s as well.
High Wind, South Laramie Range
- When
- February 19, 4:38 AM MST to 12:22 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported wind gust. Several other Wyoming Department of Transportation sensors along Interstate 80 measured high winds gusts in excess of 60 mph during this time as well.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 19, 7:06 AM MST to 10:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- February 19, 7:49 AM MST to 2:09 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust. In addition, a Wyoming Department of Transportation sensor along Interstate 80 at Otto or sixteen miles west-southwest of Cheyenne measured peak wind gust of 65 mph.
High Wind, Laramie Valley
- When
- February 19, 9:20 AM MST to 11:06 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial along with a Union Pacific Railroad sensor at Rock River both measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 19, 10:08 AM MST to 12:30 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust. In addition, the Cheyenne Airport ASOS measured a 58 mph gust during the event as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 18, 20211 death · 1 event
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935775, 935773, 935770, 935772, 935774, 935771.